Hail, Lewis
- When
- March 15, 4:11 PM CST to 4:20 PM CST
- Where
- Lewis County, La Belle to 9 mi NE of La Belle
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.120, -91.920
Isolated severe storms developed over northeast Missouri. Some of the storms produced large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LSX wrote it up.
Isolated severe storms developed over northeast Missouri. Some of the storms produced large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Mar 15, 3:01 PM CST, 1 hour 10 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAINT LOUIS MO
401 PM CDT TUE MAR 15 2016
.SHORT TERM: (Through Late Tonight)
Issued at 359 PM CDT Tue Mar 15 2016
Not a lot of change from the earlier update. Main focus continues to
be TSRA chances and severe threat for the rest of this afternoon and
into early evening. Have just sent a TOR watch for the nrn third of
the CWA. It appears development may be delayed from initial thinking,
but still anticipate isod supercells capable of large hail and
tornadoes as the primary threat.
SHRA are expected to linger into the evening well behind the sfc
low. These SHRA shud dissipate/move out of the region by Midnight as
the low continues to pull newd out of the area.
Colder air and gusty winds will filter in behind the system
overnight.
Tilly
.LONG TERM: (Wednesday through Next Tuesday)
Issued at 359 PM CDT Tue Mar 15 2016
Windy conditions can be expected on Wednesday across northeast MO
and west central IL due to a tight surface pressure gradient south
of the deep surface low over WI. Issued a wind advisory across
parts of this area for Wednesday into early Wednesday evening. A
quick moving shortwave will bring mid-high level cloudiness to the
area Wednesday afternoon and evening. The NAM model generates a band
of light QPF across central MO and southwest IL Wednesday evening
ahead of this feature. The low levels look quite dry so thinking is
just some sprinkles from mid level clouds. The general trend should
be gradually cooler temperatures, particularly by Thursday night and
Friday as a cold front drops southeastward through the area, going
to more normal values. The chance of measureable precipitation will
return Friday as a mid-upper level trough drops southeastward from
the northern Plains into MO. The chance of precipitation will
continue through much of the weekend as the upper level trough/low
moves slowly southeastward through IA, northern MO and northern IL.
The precipitation should be on the light side. Temperatures may be
cold enough for a little light snow late Friday night into early
Saturday morning. The precipitation should shift east of the
forecast area by Sunday or Sunday night as the upper level
low/trough shifts east of the region and a surface ridge moves
eastward into the area. A warming trend will begin on Monday as the
upper level heights rise, and southerly surface or low level flow
returns as the ridge shifts east of the region, while surface
troughing develops in the lee of the Rockies. There may be some
precipitation due to low-mid level warm air advection early next
week, but will leave the forecast dry for now.
GKS
&&
.AVIATION: (For the 12z TAFs through 12z Wednesday Morning)
Issued at 629 AM CDT Tue Mar 15 2016
Surface low progged to move northeast across Missouri and into
Illinois late this afternoon. Scattered thunderstorms are expected
to develop ahead of this feature in northeast Missouri and move
into central Illinois this evening. KUIN only TAF that has VCTS.
Otherwise a gusty west wind is expected in the wake of the low
pressure system tonight.
Specifics for KSTL:
VFR conditions are expected with only a slight chance of
thunderstorms late this afternoon. Confidence and coverage too low
to include in forecast. South wind today will become west tonight
and increase in the wake of the storm system.
CVKING
&&
.PRELIMINARY POINT TEMPS/POPS:
Saint Louis 47 67 41 64 / 20 10 10 5
Quincy 43 61 38 56 / 60 10 5 10
Columbia 41 65 39 62 / 30 10 10 5
Jefferson City 42 65 40 63 / 30 10 10 5
Salem 46 65 41 60 / 30 10 10 10
Farmington 45 67 40 63 / 5 5 10 5
&&
.LSX WATCHES/WARNINGS/ADVISORIES:
MO...Wind Advisory from 7 AM to 8 PM CDT Wednesday FOR Knox MO-Lewis
MO.
IL...Wind Advisory from 7 AM to 8 PM CDT Wednesday FOR Adams IL-Brown
IL-Greene IL-Macoupin IL-Montgomery IL-Pike IL.
&&
WFO LSXHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 414 PM CDT TUE MAR 15 2016 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-161130- GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL- MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL- CALHOUN IL-JERSEY IL-MADISON IL-SAINT CLAIR IL-MONROE IL-KNOX MO- LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO- AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO- LINCOLN MO-GASCONADE MO-WARREN MO-SAINT CHARLES MO-FRANKLIN MO- SAINT LOUIS MO-SAINT LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO- WASHINGTON MO-SAINT FRANCOIS MO-SAINTE GENEVIEVE MO-IRON MO- MADISON MO-REYNOLDS MO- 414 PM CDT TUE MAR 15 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS NORTHEAST INTO CENTRAL MISSOURI AND WEST CENTRAL ILLINOIS THIS EVENING. THESE STORMS WILL BE FAST MOVING AND SOME WILL LIKELY BE SEVERE WITH DAMAGING WINDS...LARGE HAIL...AND ISOLATED TORNADOES. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A WIND ADVISORY ACROSS PARTS OF NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS WEDNESDAY INTO EARLY WEDNESDAY EVENING WITH VERY STRONG AND GUSTY WINDS EXPECTED. THERE IS HEIGHTENED FIRE DANGER BOTH WEDNESDAY AFTERNOON AND THURSDAY AFTERNOON ACROSS MUCH OF THE AREA...DUE TO LOW RELATIVE HUMIDITY VALUES...ANTICIPATED DRY FUELS...AND GUSTY WEST WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING. SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE WEATHER...IF OBSERVED...TO THE NATIONAL WEATHER SERVICE. GKS
The St Louis radar (KLSX), 190 km away, was scanning. The volume nearest the first event began at 22:10 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2016Every state in 2016This day in weather historyWarnings in Missouri, March 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 622108.